Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Geometric Flows

Ed. by Carfora, Mauro

1 Issue per year

Mathematical Citation Quotient (MCQ) 2016: 0.14

Emerging Science

Open Access
See all formats and pricing
More options …

Motion by curvature of networks with two triple junctions

Carlo Mantegazza
  • Dipartimento di Matematica e Applicazioni, Università di Napoli Federico II, Via Cintia, Monte S. Angelo 80126 Napoli, Italy
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Matteo Novaga / Alessandra Pluda
Published Online: 2016-10-26 | DOI: https://doi.org/10.1515/geofl-2016-0002


We consider the evolution by curvature of a general embedded network with two triple junctions. We classify the possible singularities and we discuss the long time existence of the evolution.

MSC: 53C44 (primary); 53A04; 35K55 (secondary)


  • [1] U. Abresch and J. Langer, The normalized curve shortening flow and homothetic solutions, J. Di_. Geom. 23 (1986), no. 2, 175-196.Google Scholar

  • [2] P. Baldi, E. Haus, and C. Mantegazza, Networks self-similarly moving by curvature with two triple junctions, CvGmt Preprint Server - http://cvgmt.sns.it, 2016.Google Scholar

  • [3] , Non-existence of Theta-shaped self-similarly shrinking networks moving by curvature, ArXiv Preprint Server - http://arxiv.org, 2016.Google Scholar

  • [4] K. A. Brakke, The motion of a surface by its mean curvature, Princeton University Press, NJ, 1978.Google Scholar

  • [5] L. Bronsard and F. Reitich, On three-phase boundary motion and the singular limit of a vector-valued Ginzburg-Landau equation, Arch. Rat. Mech. Anal. 124 (1993), no. 4, 355-379.Google Scholar

  • [6] X. Chen and J.-S. Guo, Self-similar solutions of a 2-D multiple-phase curvature flow, Phys. D 229 (2007), no. 1, 22-34.Google Scholar

  • [7] K.-S. Chou and X.-P. Zhu, Shortening complete plane curves, J. Di_. Geom. 50 (1998), no. 3, 471-504.Google Scholar

  • [8] K. Ecker and G. Huisken, Interior estimates for hypersurfaces moving by mean curvature, Invent. Math. 105 (1991), no. 3, 547-569.Google Scholar

  • [9] M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Di_. Geom. 23 (1986), 69-95.Google Scholar

  • [10] M. A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Di_. Geom. 26 (1987), 285-314.Google Scholar

  • [11] R. S. Hamilton, Four-manifolds with positive curvature operator, J. Di_. Geom. 24 (1986), no. 2, 153-179.Google Scholar

  • [12] , Isoperimetric estimates for the curve shrinking flow in the plane, Modern methods in complex analysis (Princeton, NJ, 1992), Princeton University Press, NJ, 1995, pp. 201-222.Google Scholar

  • [13] J. Hättenschweiler, Mean curvature flow of networks with triple junctions in the plane, Master’s thesis, ETH Zürich, 2007.Google Scholar

  • [14] G. Huisken, Asymptotic behavior for singularities of the mean curvature flow, J. Di_. Geom. 31 (1990), 285-299.Google Scholar

  • [15] , A distance comparison principle for evolving curves, Asian J. Math. 2 (1998), 127-133.Google Scholar

  • [16] T. Ilmanen, A. Neves, and F. Schulze, On short time existence for the planar network flow, ArXiv Preprint Server - http://arxiv.org, 2014.Google Scholar

  • [17] A. Magni, C. Mantegazza, and M. Novaga, Motion by curvature of planar networks II, Ann. Sc. Norm. Sup. Pisa 15 (2016), 117-144.Google Scholar

  • [18] C. Mantegazza, Lecture notes on mean curvature flow, Progress in Mathematics, vol. 290, Birkhäuser/Springer Basel AG, Basel, 2011.Web of ScienceGoogle Scholar

  • [19] C. Mantegazza, M. Novaga, A. Pluda, and F. Schulze, Evolution of networks with multiple junctions, Preprint (2016).Google Scholar

  • [20] C. Mantegazza, M. Novaga, and V. M. Tortorelli, Motion by curvature of planar networks, Ann. Sc. Norm. Sup. Pisa 3 (5) (2004), 235-324.Google Scholar

  • [21] R. Mazzeo and M. Sáez, Self-similar expanding solutions for the planar network flow, Analytic aspects of problems in Riemannian geometry: elliptic PDEs, solitons and computer imaging, Sémin. Congr., vol. 22, Soc. Math. France, Paris, 2011, pp. 159-173.Google Scholar

  • [22] A. Pluda, Evolution of spoon-shaped networks, Network and Heterogeneus Media 11 (2016), no. 3, 509-526.Google Scholar

  • [23] O. C. Schnürer, A. Azouani, M. Georgi, J. Hell, J. Nihar, A. Koeller, T. Marxen, S. Ritthaler, M. Sáez, F. Schulze, and B. Smith, Evolution of convex lens-shaped networks under the curve shortening flow, Trans. Amer.Math. Soc. 363 (2011), no. 5, 2265-2294.Google Scholar

  • [24] B. White, A local regularity theorem for mean curvature flow, Ann. of Math. (2) 161 (2005), no. 3, 1487-1519.Google Scholar

About the article

Received: 2016-06-26

Accepted: 2016-09-01

Published Online: 2016-10-26

Published in Print: 2016-10-01

Citation Information: Geometric Flows, Volume 2, Issue 1, Pages 18–48, ISSN (Online) 2353-3382, DOI: https://doi.org/10.1515/geofl-2016-0002.

Export Citation

© 2017. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 License. BY-NC-ND 4.0

Comments (0)

Please log in or register to comment.
Log in